Discussions By Condition: Skin conditions

Prickling feeling mainly on face/waist/back when hot!

Posted In: Skin conditions 3 Replies
  • Posted By: Anonymous
  • January 7, 2008
  • 10:42 PM

Hi all,

I've been to my GP twice about this problem now, and have yet to solve it!

For about 2 months, maybe a little longer, I've been getting this prickling feeling like hundreds of little needles stabbing my skin. It happens quite a number of times a day, and usually is at its worst for a minute or two at most.

It seems to be brought on whenever I'm hot, stressed, or under any kind of pressure. It's not just a stress issue though, the heat thing seems to be the main culprit - eg. it will happen at night in bed sometimes, or when doing any exercise.

If I remember correctly, it started on my face, then waist and back came afterwards. Now it happens on any of these parts of my body, and sometimes in my legs too.

The research I've done points to prickly heat / heat rash, although it does not affect my armpits and I sweat from there as normal! The doctor has prescribed me two different antihistamine tablets for allergys, but neither of these make any difference. I've eliminated allergic reactions really, and am now using free soaps too.

There's no major rash, although the skin around my body is slightly blotchy if anything, but smooth. A few times the prickling sensation has hit my arms, and when that happened there were small red dots that came up and went down soon after. Nothing raised.

I really can't put up with this for much longer! When it triggers I get very uncomfortable and usually have to clutch my face, it's agonising!

Can anyone shed any light on this?


Reply Flag this Discussion

3 Replies:

  • I have suffered those same symptoms for 2 years. Though I don't have a definitive diagnosis and I'm no doctor, my own experiences in the last 2 years are pointing toward cholinergic urticaria. It's a physical urticaria where hives develop in response to your body heat. Talk to your doctor about treatment options. It's a type of allergy, so treatment will likely involve some regime of antihistamines.Good Luck!
    Anonymous 42,789 Replies
    • January 16, 2009
    • 05:41 AM
    • 0
    Flag this Response
  • Hi,I posted this a year ago and the same thing is still ongoing for me!I believe you're right, I'm learning to control the problem somewhat by staying cool and avoiding stressful situations.I've also just read the wikipedia page (http://en.wikipedia.org/wiki/Cholinergic_urticaria) which is very useful.I did try taking antihistamines but found that while they helped for a short duration, as soon as I stopped taking them the prickling symptoms were much worse for a few days (I assume this to be the body trying to regulate the histamine levels). They're also expensive, even on prescription, so I've found myself better off without.Stress seems to be the main cause, although sleeping at night has been difficult sometimes because of the uncomfortable feeling whenever warm. I just hope it will disappear of its own accord at some point!Thanks for the reply. :)
    Anonymous 42,789 Replies
    • January 16, 2009
    • 11:14 PM
    • 0
    Flag this Response
  • Sounds very similar to the things I've been dealing with too. The episodes at night are the worst cause it's so hard to cool off without getting up! I recently discovered this article that describes these same symptoms and a successful treatment plan: http://findarticles.com/p/articles/mi_qa3912/is_200802/ai_n24394403I will be sharing it with my General Practitioner, perhaps showing it to your doctor could prove useful to you too. Cheers!
    Anonymous 42,789 Replies
    • January 29, 2009
    • 06:24 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?